Forums


Medications & Prescription Treatment

Steroid and muscle relaxers to break cycle?

  • By pkbear1970

    Hello, group! My neurologist is attempting to break what we think is a OTC medicine headache rebound cycle with a 10-day steroid taper pack and twice daily doses of the muscle relaxer Baclofen. I am on day 4 of this plan and I have a severe migraine – in fact, I have had one since beginning this protocol. Has anyone been prescribed this protocol before, and if so, did it take a few days to kick in and provide relief? I will call the office tomorrow (it’s the weekend now), but I am curious to hear from any of you. TIA!

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    pkbear1970

    I’m so sorry you’re having to deal with this. It is so frustrating when the meds we take to help ourselves backfire. In this case, the actual diagnosis is called Medication Overuse Headache (MOH) and I’d love to share a link with you: https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/ The problem I see with what you say you’re taking now, is that the Baclofen can be a cause of MOH when taken too frequently. Unfortunately, doctors have found that changing medication classes does nothing to prevent MOH and in fact contributes to it, so changing from one med that was causing a problem, to another, may not be helpful. This is a discussion you need to have with your doctor and a decision you need to make for yourself. There are other muscle relaxant meds which are not on the list that can cause MOH and may be more helpful for you.

    As to steroid use, when they don’t work, it’s typically because an insufficient dosage was used. Many Migraine specialists will work hard and diligently to use a higher dosage to be sure they get their patient maximized. Here is a link on steroids and Migraine: https://migraine.com/blog/migraine-treatment-experience-iv-steroids/ This is what helped me. Unfortunately, the results were transient, and I was treating Migraine, not MOH. Still, it might help you learn about your treatment so you can ask important questions of your doctor.

    MOH can often mimick Migraine. It can also trigger Migraine. It’s possible that you are in MOH due to the withdrawal of whatever you were taking. Only your doctor can tell if this might be the case though. Headache is a potential side effect of the meds you’re taking.

    Did you know that neurologists aren’t the most qualified doctors to treat Migraine and headache disorders? Migraine and headache specialists have had additional training and experience, and they keep up to date on the latest and greatest management protocols that other doctors don’t. A specialist may be a neurologist, but a neurologist isn’t necessarily a specialist. Here is a link to find the specialist closest to you: https://migraine.com/blog/looking-for-a-migraine-specialist/

    ~Ellen

    Reply Created with Sketch. reply
    • By SPupp

      Per LexiComp, methocarbamol (Robaxin), chlorzoxazone (Parafon), and metaxalone (Skelaxin) do not have warnings that they need to be tapered off to avoid withdrawal symptoms. They do, however, interact with a large number of meds, including migraine meds. Metaxalone has a warning specifically about the risk of seratonin syndrome if combined with triptans. Consider discussing with your doctor.

      Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Verbatimgirl,

    Thank you for your question. I take tizanadine, a muscle relaxer, every night without getting into a rebound cycle.

    A conversation with your doctor regarding which muscle relaxers can contribute to rebound may be in order.

    I hope this helps,
    Nancy

    Reply Created with Sketch. reply